Minnesota, 2021Damaging Winds in Minnesota, August 26, 2021
August 26, 2021 · NWS MPX · 10 events in 5 counties and zones
A thunderstorm complex that developed across northern South Dakota during the early morning of Thursday, August 26th, moved eastward into Minnesota and toward west-central Wisconsin. Initially, there were numerous reports of severe wind gusts of 60 to 75 mph across northeast South Dakota before the storms moved into Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex that developed across northern South Dakota during the early morning of Thursday, August 26th, moved eastward into Minnesota and toward west-central Wisconsin. Initially, there were numerous reports of severe wind gusts of 60 to 75 mph across northeast South Dakota before the storms moved into Minnesota. Early wind reports across Yellow Medicine and Lac Qui Parle Counties, were between 50 and 55 mph. Two reports of 57 mph winds occurred along the Minnesota/South Dakota border at the MnDOT site south of Marietta along Highway 212. This line of storms started to break up as it moved across western Minnesota, but a few stronger cells produced severe wind gusts near Benson and Appleton.
As the storms continued to trek eastward, a secondary bow-echo type structure developed between Redwood Falls, and Hutchinson. There were several reports of wind gusts of 40 to 50 mph. The intensity of the storm remained strong as it moved into the Twin Cities metro area and produced some wind damage and wind gusts of 40 to 50 mph. There were a few reports of large trees blown down with a couple measured severe wind gusts. The majority of the damage was minor with a few tree branches blown down across the western part of the Twin Cities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 5:21 AM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Aug 26, 5:21 AM CST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
621 AM CDT Thu Aug 26 2021
.SHORT TERM...(Today through Friday)
Issued at 425 AM CDT Thu Aug 26 2021
How today unfolds remains very uncertain. CAMs have continued to
differ in their evolution of the convection forecast to travel from
the western Dakotas southeast through south-central MN this
afternoon.
Possible outcomes from CAMs for south-central MN include: 1. A
strong, lengthy bow echo, capable of producing large hail and
possible widespread damaging winds, plows through. 2. A more compact
bow echo; still be capable of producing wind and hail, though likely
not as widespread. 3. An area/cluster of scattered showers and
strong thunderstorms.
Also, scattered thunderstorms may develop across southwestern MN
ahead of the aforementioned convection in response to low-level WAA
and moisture transport. (As an aside, there is currently a cluster
of strong storms over northeast NE traveling northeast. CAMs have
struggled to initialize this feature and it may or may not affect
far southern MN later this morning.) The Storm Prediction Center has
put extreme southwest and southern MN in an Enhanced risk based upon
the overlapping of 1500-2000 J/kg of CAPE, 45-50 knots of shear, and
best CAM agreement of where storms should occur. The primary hazard
is damaging winds, though large hail and a tornado may occur. High
rainfall rates are expected with these storms and any training could
result in significant accumulations. After the afternoon convection
passes to the southeast, redevelopment of a linear band of showers
and thunderstorms across MN is anticipated. The 850 mb warm front
and overrunning southerly LLJ will still be over the southern half
of MN, which should provide sufficient lift. Decent elevated
instability will also remain. As the southerly LLJ pivots east
becoming southwesterly, this activity should shift east into eastern
MN and western WI by Friday morning, perhaps weakening a bit with
the diurnal cooling.
However, reintensification of the precip should occur during Friday
as diurnal heating occurs and a shortwave trough shifts through the
Northern Plains. A few stronger storms may be possible across the
eastern CWA but the severe threat will be heavily dependent on
mesoscale details. Thus, more time is needed to discern the threat.
Significant rainfall is still anticipated Thursday through Friday
and amounts are generally on track. Most of the MPX CWA can expect
at least an inch and a half with amounts increasing to 3-4" across
southeast MN and west-central WI. Some pockets of +4" are possible.
CAMs have tried to place the heaviest precip over southern MN and
northern IA as this afternoon's convection pushes the surface warm
front southward. However, deterministic models have remained largely
unchanged.
.LONG TERM...(Friday night through Wednesday)
Issued at 425 AM CDT Thu Aug 26 2021
The long term is shaping up to look somewhat similar to the current
pattern. After a brief respite following the passage of and upper
trough and Sunday's cold front, the large scale flow looks to return
to a fairly zonal pattern. This will bring periodic impulses through
region as we sit along the northern periphery of the sub-tropical
ridge and see a surface warm front loiter in the region with
persistent but generally weak warm advection in place. All of this
points toward a prolonged period of PoPs from Tuesday through
Thursday after a brief period PoP-free period from Sunday through
Monday. Until then we will obviously need to deal with a few more
chances for showers and storms Friday night through Saturday night.
It has been difficult to get a handle on convective specifics beyond
6 hours, so it would be foolhardy to try and do so for Friday night
through Saturday night. Suffice to say that there appear to be two
distinct time frames/features during which chances should be focused
during the overall time window. We'll see a period of enhanced 850 mb
moisture transport and instability across the area (particularly the
eastern half) Friday afternoon/evening, which should help develop
and/or sustain convection across the area. We should then see a
general lull in activity later Friday night into Saturday, with
increasing chances from west to late Saturday afternoon through
Saturday evening as the main upper trough finally moves into the
region and pushes the cold front through as it does so. Locally heavy
rainfall will remain a concern from Friday though Saturday with
persistent moderate to strong integrated water vapor transport and PW
values mostly AOA 150% of normal. Non-trivial severe weather chances
remain as well, but the frequency and coverage of convection should
work to limit instability to some extent. Shear is very difficult to
get a good handle on given the impacts of modeled convection
throughout the period, so it's tough to trust any forecast soundings
too much at this point. That being said, the pattern would mainly
favor wind and marginally severe hail, but with a warm frontal
boundary in the area, the low-end probabilities SPC has included seem
reasonable.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 622 AM CDT Thu Aug 26 2021
Fog at EAU this morning will quickly burn off after sunrise. A line
of strong thunderstorms is expected to move from west to east
through the forecast area this afternoon. Some very gusty
northwesterly winds are likely along with reduced cigs and
visibilities. Have added TEMPO groups to account for this hazard.
After the line moves through, the forecast becomes much more
uncertain. Chances for showers and thunderstorms exist this evening
through the overnight, with a greater chance of a band of precip
moving southwest to northeast through the area earlier Friday
morning. Starting this evening, cigs stairstep downward to at least
MVFR. IFR and even LIFR cigs are likely a most terminals (aside from
MSP and MKT). Winds will be east- southeasterly near 10 knots this
afternoon and slowing to around 5 knots overnight.
KMSP...Kept the TEMPO group for 19-22z this afternoon for an expected
line of strong thunderstorms. Winds could be very gusty out of the
northwest just after storms pass and reduced visibilities and cigs
(with CB) are likely. Added PROB30 group for chance of overnight
showers before more certain rain showers move in Friday morning. Cigs
will drop to at least MVFR this evening, hovering near 1000 feet
before slightly improving during Friday morning. Winds will remain
east- southeasterly.
/OUTLOOK FOR KMSP/
Fri...TSRA/MVFR likely early. Wind SE 10-15 kts becoming SW.
Sat...TSRA likely late. IFR or lower possible. Wind SW 5-10 kts.
Sun...Chc SHRA, best chance in the morning. VFR likely. Wind WNW
10-15 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
SHORT TERM...CTG
LONG TERM...
AVIATION...CTG
Hazardous weather outlook, Aug 26, 2:16 AM CST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
316 AM CDT Thu Aug 26 2021
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271315-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
316 AM CDT Thu Aug 26 2021
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Thunderstorms are expected today into tonight. There is an
enhanced risk of severe weather near the I-90 corridor, with a
slight risk extending north to around the Minnesota River Valley.
A marginal risk covers most of the remainder of the area. The most
likely time frame for strong to severe storms will be from late
morning through mid-afternoon, and the primary severe weather
threat will be damaging wind gusts. Locally heavy rainfall is also
expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few additional rounds of thunderstorms are expected from Friday
into Saturday night. Widespread heavy rainfall is likely, with
several inches possible Thursday into Friday, which could lead to
flooding. Isolated severe weather is also possible with the
stronger storms during this period, with large hail and damaging
wind gusts being the primary threats.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed today.
In the hours before
Special weather statement, Aug 26, 9:54 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1054 AM CDT Thu Aug 26 2021
MNZ047-048-055-261630-
Stevens MN-Pope MN-Swift MN-
1054 AM CDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern Pope,
southern Stevens and northwestern Swift Counties through 1130 AM
CDT...
At 1054 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Oliver, or 17 miles south of Morris, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hancock.
This includes the following highways...
U.S. Highway 12 between mile markers 17 and 31.
U.S. Highway 59 between mile markers 143 and 168.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
west central Minnesota.
&&
LAT...LON 4550 9624 4565 9575 4533 9563 4522 9606
4522 9610 4524 9612 4541 9612 4541 9622
4542 9625
TIME...MOT...LOC 1554Z 245DEG 36KT 4535 9604
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BPHLocal storm report, Aug 26, 9:58 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1058 AM CDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND GST 5 SSW MARIETTA 44.94N 96.44W
08/26/2021 M57 MPH LAC QUI PARLE MN MESONET
MESONET STATION MN059 MARIETTA 5SSW.
&&
TDHThunderstorm Wind, Swift
- When
- August 26, 10:10 AM CST to 10:12 AM CST
- Where
- Swift County, Appleton to 0.61 mi ENE of Appleton
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 45.200, -96.020
A few large tree branches and a power line were blown down in the city of Appleton.
Thunderstorm Wind, Swift
- When
- August 26, 10:15 AM CST
- Where
- Swift County, 4.17 mi N of Appleton Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 45.290, -95.990
A large tree blew down along Highway 12, or 4 miles north of Appleton. The tree damage was posted on social media.
Thunderstorm Wind, Swift
- When
- August 26, 10:36 AM CST
- Where
- Swift County, 0.92 mi ESE of Benson Arpt
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.327, -95.652
This was a measured wind gust at the Benson airport. No other damage occurred around the area.
Thunderstorm Wind, McLeod
- When
- August 26, 12:04 PM CST to 12:06 PM CST
- Where
- McLeod County, 0.64 mi WSW of Glencoe to 0.64 mi ENE of Glencoe
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 44.766, -94.162
Several large tree branches blew down around the city of Glencoe. One of the branches was 10 inches in diameter and landed on a house.
Thunderstorm Wind, Carver
- When
- August 26, 12:51 PM CST to 12:53 PM CST
- Where
- Carver County, 3.45 mi N of Waconia
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -93.780
A 12 inch diameter tree was snapped at its base north of Waconia.
Thunderstorm Wind, Scott
- When
- August 26, 1:00 PM CST
- Where
- Scott County, 1.63 mi WSW of Shakopee
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.790, -93.550
A 55 knot wind gust was measured by a local storm spotter in Shakopee by a handheld wind sensor.
Thunderstorm Wind, Carver
- When
- August 26, 1:01 PM CST
- Where
- Carver County, 0.71 mi SW of Chanhassen to 0.67 mi SW of Chanhassen
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 44.862, -93.540
There was a social media picture of a large tree that was snapped near the Chanhassen library.
Thunderstorm Wind, Scott
- When
- August 26, 1:05 PM CST to 1:07 PM CST
- Where
- Scott County, 1.25 mi WSW of Shakopee to 0.52 mi SW of Shakopee
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 44.794, -93.544
A few large trees were blown down in Shakopee, most of them rotted. The top wind speed recorded around Shakopee was 41 mph at the Jackson Township Mesonet site, located on Zumbro Ave., just south of Shakopee at about 1 PM CST. Another spotter recorded a wind gust of 52 mph at her home in Savage.
Thunderstorm Wind, Hennepin
- When
- August 26, 1:20 PM CST
- Where
- Hennepin County, 2.02 mi NE of Flying Cloud Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 44.850, -93.420
Thunderstorm Wind, Hennepin
- When
- August 26, 1:28 PM CST to 1:29 PM CST
- Where
- Hennepin County, 1.47 mi W of Richfield to 1.35 mi W of Richfield
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 44.880, -93.280
A large tree was uprooted in Richfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 26 to 27, 2021$270,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 26, 2021$225,000 · 65 kt wind · 3 events
- Damaging Winds in Virginia, August 26, 2021$78,000 · 60 kt wind · 11 events
- Damaging Wind in Georgia, August 26, 2021$100,000 · 55 kt wind · 1 event
- Damaging Winds in South Dakota, August 26, 2021$75,000 · 63 kt wind · 5 events
- Damaging Winds and Lightning Strike in Missouri, August 26, 2021$50,000 · 61 kt wind · 5 events
- Flash Flooding and Flooding in Ohio, August 26, 2021$31,000 · 51 kt wind · 13 events
- Damaging Winds in District of Columbia, August 26, 2021$36,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 26, 202170 kt wind · 29 events
- Damaging Winds in Minnesota, August 26, 2021$33,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 26, 2021$27,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 26 to 27, 20211 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969567, 969568, 975207, 969569, 971769, 969571, 969575, 969572, 969573, 969574.